Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

May 17, 20174 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 3:36 PM CDT for 4 counties in Iowa. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 3:36 PM CDT (20:36 UTC)
Expired
May 17, 2017, 4:30 PM CDT
In force
54 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:21 PM CDTHAIL 11 Sw Dyersville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS53 KDVN 172036
SVRDVN
IAC055-061-105-113-172130-
/O.NEW.KDVN.SV.W.0065.170517T2036Z-170517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
336 PM CDT WED MAY 17 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Western Dubuque County in northeastern Iowa...
  Western Jones County in east central Iowa...
  Eastern Delaware County in northeastern Iowa...
  Eastern Linn County in east central Iowa...

* Until 430 PM CDT

* At 335 PM CDT, a severe thunderstorm was located over Martelle, or
  near Anamosa, moving north at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anamosa, Mount Vernon, Dyersville, Monticello, Lisbon, Farley,
  Springville, Earlville, Hopkinton, Delhi, New Vienna, Colesburg,
  Worthington, Holy Cross, Greeley, Martelle, Luxemburg,
  Rickardsville, Prairieburg and Delaware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4266 9085 4195 9123 4195 9136 4192 9137
      4194 9150 4265 9137 4265 9090 4268 9090
TIME...MOT...LOC 2035Z 193DEG 44KT 4204 9134 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
10 follow-up statements
427 
WWUS53 KDVN 172042
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
342 PM CDT WED MAY 17 2017

IAC055-061-105-113-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
342 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DUBUQUE...NORTHWESTERN JONES...EASTERN DELAWARE AND
NORTHEASTERN LINN COUNTIES...

At 342 PM CDT, a severe thunderstorm was located over Stone City, or
over Anamosa, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Anamosa, Dyersville, Monticello, Farley, Springville, Earlville,
Hopkinton, Delhi, New Vienna, Colesburg, Worthington, Holy Cross,
Greeley, Martelle, Luxemburg, Rickardsville, Prairieburg, Delaware,
Balltown and Bankston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
and east central Iowa.

LAT...LON 4206 9117 4202 9137 4205 9147 4265 9137
      4265 9090 4268 9090 4266 9085
TIME...MOT...LOC 2042Z 193DEG 44KT 4212 9131 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
837 
WWUS53 KDVN 172046
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
346 PM CDT WED MAY 17 2017

IAC055-061-105-113-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
346 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DUBUQUE...NORTHWESTERN JONES...EASTERN DELAWARE AND
NORTHEASTERN LINN COUNTIES...

At 345 PM CDT, a severe thunderstorm was located near Stone City, or
near Anamosa, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Anamosa, Dyersville, Monticello, Farley, Springville, Earlville,
Hopkinton, Delhi, New Vienna, Colesburg, Worthington, Holy Cross,
Greeley, Luxemburg, Rickardsville, Prairieburg, Delaware, Balltown,
Bankston and Stone City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
and east central Iowa.

LAT...LON 4210 9120 4206 9136 4205 9147 4265 9137
      4265 9090 4268 9090 4266 9085
TIME...MOT...LOC 2045Z 189DEG 44KT 4217 9132 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
231 
WWUS53 KDVN 172055
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
355 PM CDT WED MAY 17 2017

IAC055-061-105-113-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
355 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DUBUQUE...NORTHWESTERN JONES...EASTERN DELAWARE AND
NORTHEASTERN LINN COUNTIES...

At 354 PM CDT, a severe thunderstorm was located near Hopkinton, or
11 miles north of Anamosa, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dyersville, Monticello, Farley, Springville, Earlville, Hopkinton,
Delhi, New Vienna, Colesburg, Worthington, Holy Cross, Greeley,
Luxemburg, Prairieburg, Delaware, Balltown, Bankston, Stone City,
Oneida and Langworthy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
and east central Iowa.

LAT...LON 4217 9121 4205 9147 4265 9137 4265 9090
      4268 9090 4266 9085
TIME...MOT...LOC 2054Z 192DEG 42KT 4227 9129 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
368 
WWUS53 KDVN 172100
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
400 PM CDT WED MAY 17 2017

IAC055-061-105-113-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
400 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DUBUQUE...NORTHWESTERN JONES...EASTERN DELAWARE AND
NORTHEASTERN LINN COUNTIES...

At 400 PM CDT, a severe thunderstorm was located over Hopkinton, or
14 miles north of Anamosa, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dyersville, Monticello, Farley, Earlville, Hopkinton, Delhi, New
Vienna, Colesburg, Worthington, Holy Cross, Greeley, Luxemburg,
Prairieburg, Delaware, Balltown, Bankston, Oneida, Bankston Park,
Cottage Hill and New Wine Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
and east central Iowa.

LAT...LON 4225 9115 4205 9147 4265 9137 4265 9090
      4268 9090 4266 9085
TIME...MOT...LOC 2100Z 193DEG 42KT 4231 9127 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
534 
WWUS53 KDVN 172106
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
406 PM CDT WED MAY 17 2017

IAC055-061-105-113-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
406 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DUBUQUE...NORTHWESTERN JONES...EASTERN DELAWARE AND
NORTHEASTERN LINN COUNTIES...

At 406 PM CDT, a severe thunderstorm was located over Hopkinton, or
12 miles southeast of Manchester, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dyersville, Monticello, Farley, Earlville, Hopkinton, Delhi, New
Vienna, Colesburg, Worthington, Holy Cross, Greeley, Luxemburg,
Prairieburg, Delaware, Balltown, Bankston, Oneida, Bankston Park,
Cottage Hill and New Wine Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
and east central Iowa.

LAT...LON 4225 9115 4205 9147 4265 9137 4265 9090
      4268 9090 4266 9085
TIME...MOT...LOC 2106Z 192DEG 42KT 4237 9126 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
247 
WWUS53 KDVN 172110
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
410 PM CDT WED MAY 17 2017

IAC105-113-172120-
/O.CAN.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Jones IA-Linn IA-
410 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JONES AND
NORTHEASTERN LINN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for northeastern
and east central Iowa.

LAT...LON 4266 9085 4236 9109 4229 9135 4230 9143
      4265 9137 4265 9090 4268 9090
TIME...MOT...LOC 2110Z 191DEG 44KT 4243 9125 

$$

IAC055-061-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Delaware IA-
410 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN DUBUQUE AND EASTERN DELAWARE COUNTIES...

At 410 PM CDT, a severe thunderstorm was located near Earlville, or
11 miles east of Manchester, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dyersville, Earlville, Hopkinton, Delhi, New Vienna, Colesburg,
Worthington, Holy Cross, Greeley, Luxemburg, Delaware, Balltown,
Oneida, Bankston Park, Cottage Hill, New Wine Park, Waupeton, Twin
Bridges Park, Buck Creek and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
and east central Iowa.

LAT...LON 4266 9085 4236 9109 4229 9135 4230 9143
      4265 9137 4265 9090 4268 9090
TIME...MOT...LOC 2110Z 191DEG 44KT 4243 9125 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
114 
WWUS53 KDVN 172115
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
415 PM CDT WED MAY 17 2017

IAC055-061-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Delaware IA-
415 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN DUBUQUE AND EASTERN DELAWARE COUNTIES...

At 415 PM CDT, a severe thunderstorm was located over New Vienna, or
16 miles south of Guttenberg, moving north at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dyersville, Earlville, Hopkinton, Delhi, New Vienna, Colesburg,
Worthington, Holy Cross, Greeley, Luxemburg, Delaware, Balltown,
Oneida, Bankston Park, Cottage Hill, New Wine Park, Waupeton, Twin
Bridges Park and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.

LAT...LON 4266 9085 4236 9109 4233 9120 4232 9134
      4265 9137 4265 9090 4268 9090
TIME...MOT...LOC 2115Z 202DEG 51KT 4255 9107 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
565 
WWUS53 KDVN 172118 RRA
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
418 PM CDT WED MAY 17 2017

IAC055-061-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Delaware IA-
418 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN DUBUQUE AND EASTERN DELAWARE COUNTIES...

At 418 PM CDT, a severe thunderstorm was located over Luxemburg, or
13 miles south of Guttenberg, moving north at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dyersville, Earlville, Hopkinton, Delhi, New Vienna, Colesburg,
Worthington, Holy Cross, Greeley, Luxemburg, Delaware, Balltown,
Oneida, Bankston Park, Cottage Hill, New Wine Park, Waupeton, Twin
Bridges Park and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.

LAT...LON 4266 9085 4236 9109 4233 9120 4232 9134
      4265 9137 4265 9090 4268 9090
TIME...MOT...LOC 2118Z 201DEG 52KT 4260 9105 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
528 
WWUS53 KDVN 172122
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
422 PM CDT WED MAY 17 2017

IAC055-061-172130-
/O.CON.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Delaware IA-
422 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN DUBUQUE AND NORTHEASTERN DELAWARE COUNTIES...

At 422 PM CDT, a severe thunderstorm was located over Dyersville, or
16 miles east of Manchester, moving north at 75 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dyersville, New Vienna, Colesburg, Worthington, Holy Cross,
Luxemburg, Balltown, Waupeton, Petersburg, Bankston Park, Cottage
Hill and New Wine Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.

LAT...LON 4266 9085 4240 9107 4238 9117 4241 9125
      4264 9123 4265 9090 4268 9090
TIME...MOT...LOC 2122Z 191DEG 66KT 4248 9113 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
545 
WWUS53 KDVN 172129
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
429 PM CDT WED MAY 17 2017

IAC055-061-172139-
/O.EXP.KDVN.SV.W.0065.000000T0000Z-170517T2130Z/
Dubuque IA-Delaware IA-
429 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUBUQUE AND
NORTHEASTERN DELAWARE COUNTIES WILL EXPIRE AT 430 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire. 
However gusty winds are still possible with this thunderstorm.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.

LAT...LON 4266 9085 4240 9107 4238 9117 4241 9125
      4264 9123 4265 9090 4268 9090
TIME...MOT...LOC 2129Z 193DEG 44KT 4255 9111 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 17, 2:24 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
224 PM CDT Wed May 17 2017

.SYNOPSIS...
Issued at 221 PM CDT Wed May 17 2017

Abbreviated early issuance AFD to get ready for convective event.
Water vapor showing neg tilted upper wave on track acrs southeastern
Neb. After potentail convective severe event this afternoon and
evening, a reprieve with cooler conditions on Thu. Then the next
main upstream large cut-off upper low will roll out to the upper
Midwest for a wet end to the week and start to the weekend.
Generally cooler Sunday into earlier next week, with another wave
digging from the northwest for another precip event toward mid next
week.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 221 PM CDT Wed May 17 2017

Will have to watch for isolated to sctrd elevated storms with
hail potential ahead of the "main show" for the rest of the
afternoon, but the main severe weather event currently gathering
steam/"bubbling" in sfc pressure falls max over the MO RVR
Valley. Strong wing of lift into current mesoanalysis-indicated
already strongly sheared environment in place acrs the local area,
supportive of enhanced severe weather risk acrs the area
especially along and west of the MS RVR. Most of latest run
HiRes/CAM's continue to suggest an arching wing or two of broken
line of supercells, mixed with a few strong convective clusters,
moving rapidly at 50-60 MPH in from the west- southwest mainly
after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT
before the brunt of the activity blows eastward. Again speed of
storms to complicate matters and increase danger aspect. Current
CAPEs of 1000-1500 J/KG acrs the region may increase a bit more
through early evening, while brunt of Cap/EML starts to migrate
eastward. This should be adequate for such strong shear profiles
to work with for all modes of severe weather, with tornadoes and
large hail the prime threats. But lingering concern that limited
CAPE for such strong shear profiles, may actually limit a higher
end severe weather event such as if we had 3000+ CAPEs.

The tornado threat may be limited to the initial incoming line as
long as llvl winds have some type of southeasterly direction
component, but then switch to more hail and damaging winds, as llvl
ambient environmental winds go south-southwest making for a more
uniform vertical profile, but still very high in speed shear.

Some isolated to sctrd showers and storms may linger acrs the
northern half of the CWA after the main line exits off to the east-
northeast through midnight, but then mainly dry into Thu morning or
just some wrap-around showers in the far north as upper level
cyclone pivots acrs northern WI and induces wrap-around.

Thu...after wrap around showers decrease in the north, this day
mainly dry and cooler in between two upper cyclones, with varying
amounts of cloud cover. LLVL baroclinicity aligns and tightens along
and south of the DVN CWA into the evening, with northeast post-
frontal boundary layer winds keeping temps in the 60s to low 70s
acrs much of the area.    ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 221 PM CDT Wed May 17 2017

Active weather pattern to continue through the period with chances
of rain and thunderstorms through the beginning of the weekend and
then again midweek next week.  Previously discussed issues with
model inconsistency still remains with this package.  This, along
with the threat for severe weather today has led to heavy use of
blended guidance for the long term.  Overall agreement in the large
scale pattern through the period means that the mesoscale details
need to be worked out and thus lead to most of uncertainty
throughout the period.   Gibbs

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1241 PM CDT Wed May 17 2017

Brisk southerly sfc winds gusting over 30 KTS along with passing
mainly VFR clouds will be the main story this afternoon before the
main line of storms is expected to move into the local area from
the southwest later this afternoon and evening. An isolated storm to
wdly sctrd storms, though, is possible over the area ahead of the
main line, thus may keep VCNTY wording although that may be heavy
handed if current RADAR trends remain consistent. Have tried to
time a 1-2 hour window when a passing line of severe storms will
move northeastward through the TAF sites again during late
afternoon into early-mid evening. Then VCNTY for a few hours for
lingering isolated to sctrd storms behind the main line through
mid to late evening, then trend dry from midnight into Thu
morning. Sfc winds veering to the west at 10-20 KTS late tonight
into Thu morning, with cigs lowering to low VFR to MVFR in the main
low pressure storm system's wrap around cloud deck.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...12
Hazardous weather outlook, May 17, 3:02 AM CDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Wed May 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected this morning. The main
threats are lightning and hail to penny size.

More widespread thunderstorms are expected this afternoon and
evening. Fast-moving storms could produce damaging winds around 70
mph and tornadoes. A secondary threat is large hail.

A south wind will gust around 40 mph this afternoon. Drivers of
high profile vehicles should use caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a risk of thunderstorms late Thursday night through
Saturday evening. It is too early to determine the severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 10 PM CDT today.

RP Kinney/08

In the hours before

Local storm report, May 17, 3:00 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MARENGO                 41.80N 92.07W
05/17/2017  M0.25 INCH       IOWA               IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 17, 3:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             URBANA                  42.22N 91.88W
05/17/2017  M0.50 INCH       BENTON             IA   EMERGENCY MNGR

&&

GROSS
Special weather statement, May 17, 3:30 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
330 PM CDT Wed May 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172330-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
330 PM CDT Wed May 17 2017

...Strong wind gusts over the next few hours...

Southerly non-thunderstorm winds will occasionally gust up to
around 45 mph over the next few hours, as an area of strong low
pressure moves into western Iowa. Travel may be difficult at
times, especially on west-to-east oriented and for high profile
vehicles. Loose lawn items are likely to be blown around as well.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:23 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Johnson, Jones and 3 more37 min
May 17, 8:50 AM CDTSpecial Weather StatementDVNScott25 min
May 17, 3:16 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn43 min
May 17, 3:38 PM CDTTornado WarningDVNJefferson, Keokuk, Washington52 min
May 17, 3:45 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Van Buren30 min
May 17, 3:49 PM CDTTornado WarningDVNHenry, Jefferson, Van Buren, Washington41 min
May 17, 3:55 PM CDTTornado WarningDVNDes Moines, Henry, Lee, Louisa, Van Buren50 min
May 17, 4:23 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Washington44 min
May 17, 4:40 PM CDTTornado WarningDVNDes Moines, Henry, Louisa, Muscatine50 min
May 17, 5:03 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Keokuk57 min
May 17, 5:24 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott30 min
May 17, 5:39 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Van Buren, Washington66 min
May 17, 5:50 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn and 1 more55 min
May 17, 5:54 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren51 min
May 17, 6:01 PM CDTTornado WarningDVNHenry, Jefferson, Lee, Van Buren59 min
May 17, 6:19 PM CDTTornado WarningDVNJohnson, Louisa, Washington41 min
May 17, 6:28 PM CDTFlash Flood WarningDVNJohnson, Linn3 hr
May 17, 6:31 PM CDTSevere Thunderstorm WarningDVNBuchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 5 more59 min
May 17, 6:32 PM CDTTornado Warning Tornado observedDVNDelaware, Dubuque, Jones, Linn43 min
May 17, 6:38 PM CDTSevere Thunderstorm WarningDVNHenry, Louisa, Muscatine, Washington52 min
May 17, 6:48 PM CDTTornado WarningDVNCedar, Johnson, Muscatine42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.